Texas, 2020

High Wind in Texas, November 9, 2020

November 9, 2020 · NWS MAF · 2 events in 2 counties and zones

A deep upper level trough dropped into the western United States. Strong winds ahead of it mixed into the higher elevations of the Guadalupe Mountains.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A deep upper level trough dropped into the western United States. Strong winds ahead of it mixed into the higher elevations of the Guadalupe Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Nov 8, 11:08 PM CST, 3 hours 30 minutes earlier.

Area forecast discussion, Nov 8, 11:08 PM CST, 3 hours 30 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1108 PM CST Sun Nov 8 2020

.DISCUSSION...

Please see the 06z aviation discussion below.

&&

.AVIATION...
Prevailing VFR through period. Expect S wind to stay up next 3-6
hrs with slow decay into sunrise. Winds will become gusty out of
the SW during the PM at all terminals. PAC front will approach end
of TAF period, but prevailing shifts lie just outside TAF window.

&&

PREV DISCUSSION... /issued 217 PM CST Sun Nov 8 2020/

DISCUSSION...

An upper level trough is over the western half of the country with
an upper ridge over much of the east coast. High temperatures today
will be a little warmer than yesterday but will generally be in the
70s and 80s. The upper trough to the west will progress eastward on
Monday with a Pacific front accompanying the trough. Temperatures
across southeast New Mexico and west of the Upper Trans Pecos will
be a little cooler on Monday with the approach of the upper trough
but temperatures across the rest of the area should be similar to
those today. High winds are possible in the Guadalupe Mountains as
the base of the upper trough approaches and begins to move over the
region. A High Wind Watch remains in effect from Monday afternoon
through Monday evening. There is a slight chance of showers and
thunderstorms developing Monday evening and night along a dryline
across the far eastern Permian Basin and Lower Trans Pecos.

A portion of the upper trough lifts northeastward over the Midwest
on Tuesday. Temperatures across West Texas and Southeast New Mexico
on Tuesday will be cooler with highs mostly in the 60s and 70s
behind the front. Temperatures begin to warm up on Wednesday as
southerly winds return to the area. Conditions on Thursday should be
similar to those on Wednesday across the area as another upper
trough moves over the Upper Midwest and sends a cold front
southward. This front is not expected to have much, if any, impact
on temperatures across the area. A trough from the west will
approach and begin to move over the region on Friday. A dryline is
expected to be in place across the Permian Basin and Lower Trans
Pecos with showers and storms possible. Upper troughs continue to
move over the central part of the country next weekend with
temperatures generally expected to be in the 70s with no rain
expected.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     80  61  82  48 /   0   0   0  10
Carlsbad                       82  50  74  36 /   0   0   0   0
Dryden                         81  58  84  55 /   0   0   0  10
Fort Stockton                  87  58  84  47 /   0   0   0   0
Guadalupe Pass                 72  52  65  36 /   0   0   0   0
Hobbs                          78  52  75  37 /   0   0   0   0
Marfa                          79  45  76  34 /   0   0   0   0
Midland Intl Airport           80  59  83  45 /   0   0   0  10
Odessa                         81  58  82  44 /   0   0   0  10
Wink                           85  54  83  41 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Watch from Monday morning through Monday evening for
     Guadalupe Mountains of Eddy County.

TX...High Wind Watch from Monday morning through Monday evening for
     Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware
     Mountains.

&&

87
Hazardous weather outlook, Nov 9, 2:00 AM CST, 38 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
200 AM CST Mon Nov 9 2020

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-100800-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
200 AM CST Mon Nov 9 2020 /100 AM MST Mon Nov 9 2020/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Today and Tonight

A High Wind Warning is in effect for the Guadalupe and Delaware
Mountains from this morning though this evening.

Isolated thunderstorms are possible early this evening, mainly over
the upper Colorado River Valley and eastern Permian Basin.  Any
storms that do develop will be accompanied by occasional lightning,
small hail, gusty winds, and brief, heavy rainfall.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

44

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains Above 7000 Feet

When
November 9, 2:38 AM CST to 9:38 AM CST
Where
Guadalupe Mountains Above 7000 Feet forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
RAWS
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

High Wind, Guadalupe and Delaware Mountains

When
November 9, 11:51 AM CST to 1:51 PM CST
Where
Guadalupe and Delaware Mountains forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, November 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 929870, 929871.